Alert archive / Michigan / River Flood Warnings in 2019

River Flood Warning 9, NWS Grand Rapids, MI

March 14, 2019Kent County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Mar 14, 2019, 11:01 PM EDT for Kent County, Michigan. It took effect at Mar 15, 2019, 8:00 PM EDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Mar 14, 2019, 11:01 PM EDT (03:01 UTC)
In effect from
Mar 15, 2019, 8:00 PM EDT
Expired
Mar 21, 2019, 11:35 AM EDT
In force
6 days
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Minor

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River at Comstock Park (CMPM4).

Action stage
11 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Mar 14, 7:50 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 14, 7:50 PM EDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
750 PM EDT Thu Mar 14 2019

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 304 PM EDT Thu Mar 14 2019

-  Next few hours will be the window for severe weather

-  Snow showers arrive Friday

-  Seasonal temperatures for much of the period

&&

.UPDATE...
Issued at 633 PM EDT Thu Mar 14 2019

The line of severe thunderstorms will continue to move east and
out of our CWA by 730 pm. I plan to drop the counties in the
severe thunderstorm watch at that time.

Surface winds have turned to the southwest and have started to
gusty in the 30 to 40 mph range. I at this point plan to keep the
wind advisory going till 11 pm as forecast since winds should
increase farther as the cold air continues to come in.

&&

.DISCUSSION...(This evening through next Thursday)
Issued at 304 PM EDT Thu Mar 14 2019

The combination of favorable 0 to 3 km CAPE along 0 to 1 km
helicity and very low lcl's support an increased risk for severe
weather. Water vapor imagery shows a decent vort lobe pivoting
thru IL as well. The storms upstream have not shown stronger
organization yet, but will need to monitor trends very closely. The
storms should be pulling east of Lansing 7 to 8 pm.

Gusty winds still a risk around any storms and also behind the
passage of the wave. Gusts to 45 mph still possible so no change
to the advisory headline.

Colder air moves in from the west tonight through Friday. We will
still see considerable snow melt. This combined with storm total
rainfalls of mostly a half inch to an inch could still allow for
flooding across the watch area. We will keep it going for now.

With temperatures going below freezing Friday night some icy
spots look possible on the roadways. A low risk for impacts at
this time.

The rest period looks rather quiet as more of a zonal flow
develops. Fairly close to seasonable temperatures are expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 750 PM EDT Thu Mar 14 2019

The convection ahead of the cold front will be out of our TAF
sites by 00z. That will leave are area of VFR cigs with gusty
southwest winds as the cold air begins to come in. Around 06z the
MVFR cigs should move into the TAF sites and by 12z rain showers
should prevail as the cold air continues to come into the area.
Finally by midday it should get cold enough to change the rain to
snow over the area from west to east. The snow should diminish to
flurries inland of US-131 by evening.

&&

.HYDROLOGY...
Issued at 126 PM EDT Thu Mar 14 2019

A general one third inch of rain fell across West Michigan since
Wednesday morning.  The heaviest rain fell along and west of Grand
Rapids with isolated amounts between one half and three quarters of
an inch.  Lesser amounts...around one tenth of an inch...were
reported along and east of US Highway 127.  Temperatures remained
well above freezing overnight across the region...which continued
the melting of any remaining snow pack.

Runoff from rainfall and snowmelt will continue to move through the
river systems into next week. An additional one quarter to one half
inch of rain is expected through Friday morning.  The
convective nature of precipitation today will result in more
localized heavy rainfall.

Significant rises are expected on most of the mainstem rivers across
West Michigan.  The Chippewa at Mount Pleasant...Maple at Maple
Rapids...Rogue at Rockford...Muskegon at Newaygo and Bridgeton...and
the Grand at Comstock Park and Robinson Township may rise above
flood stage with minor flooding possible.  Other forecast points are
currently expected to remain below flood stage.

The mild temperatures and rainfall have resulted in significant
breakup of ice in area rivers.  While the overall threat of ice jam
development has decreased the threat is greatest for locations
across Central Michigan in the White and Muskegon Chippewa basins.
People with interests along rivers in Central Michigan should
continue to be alert for rapid changes in river levels.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM EDT this evening for MIZ037-043>046-
050>052-056>059-064>067-071>074.

&&

UPDATE...WDM
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...WDM
HYDROLOGY...MWS
Hazardous weather outlook, Mar 14, 8:27 PM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
827 PM EDT Thu Mar 14 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160030-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
827 PM EDT Thu Mar 14 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Heavy rain and snow melt will continue to cause flooding of roads,
fields, and areas near rivers and streams.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Flooding will continue to be an issue on roads, field, and near
rivers and streams through into Saturday. River flood issues may
last into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

In the hours before

Local storm report, Mar 14, 6:37 PM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
637 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 N LANSING             42.74N 84.55W
03/14/2019  M0.25 INCH       INGHAM             MI   TRAINED SPOTTER

            REPORTED AT LANSING COMMUNITY COLLEGE,
            LANSING MI.

&&

ED
Local storm report, Mar 14, 6:38 PM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
638 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             1 ENE CHARLOTTE         42.57N 84.82W
03/14/2019  M1.00 INCH       EATON              MI   TRAINED SPOTTER

            REPORTED AT ISLAND HIGHWAY AND INTERSTATE
            69, CHARLOTTE MI.

&&

ED
Local storm report, Mar 14, 6:40 PM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
640 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             DIMONDALE               42.65N 84.64W
03/14/2019  M0.88 INCH       EATON              MI   BROADCAST MEDIA

            RELAYED BY WLNS.

&&
Local storm report, Mar 14, 7:35 PM EDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
735 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 NNW HASLETT           42.77N 84.41W
03/14/2019  M1.00 INCH       INGHAM             MI   TRAINED SPOTTER

&&

CAS
Local storm report, Mar 14, 8:12 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
812 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             3 ENE KENTWOOD          42.89N 85.54W
03/14/2019  E0.25 INCH       KENT               MI   OFFICIAL NWS OBS

            BRIEF PEA SIZE HAIL AT NWS GRAND RAPIDS.

0219 PM     HAIL             DELTON                  42.50N 85.41W
03/14/2019  M0.88 INCH       BARRY              MI   PUBLIC

            PHOTO VERIFIED.

0220 PM     HAIL             GRAND HAVEN             43.06N 86.22W
03/14/2019  M0.25 INCH       OTTAWA             MI   TRAINED SPOTTER

0225 PM     HAIL             2 NE GRAND VALLEY       42.99N 85.84W
03/14/2019  M0.25 INCH       OTTAWA             MI   PUBLIC

0236 PM     HAIL             1 SSE PORTLAND          42.86N 84.89W
03/14/2019  M0.25 INCH       IONIA              MI   TRAINED SPOTTER

0238 PM     TSTM WND GST     2 N EDGEMONT PARK       42.78N 84.59W
03/14/2019  M41 MPH          CLINTON            MI   ASOS

            ASOS STATION LAN, CAPITAL CITY AIRPORT.

0333 PM     NON-TSTM WND GST 3 NW MARSHALL           42.30N 85.00W
03/14/2019  M41 MPH          CALHOUN            MI   MESONET

            MESONET STATION MC100, 3 NW MARSHALL.

0428 PM     HAIL             3 WSW HARTFORD          42.20N 86.22W
03/14/2019  M1.25 INCH       VAN BUREN          MI   BROADCAST MEDIA

            HAIL STONES RANGED FROM QUARTER SIZE TO HALF
            DOLLAR. COURTESY OF WSBT.

0430 PM     TSTM WND GST     2 WNW JACKSON           42.26N 84.44W
03/14/2019  M46 MPH          JACKSON            MI   MESONET

            MESONET STATION C5542, 2 WNW JACKSON.

0434 PM     TSTM WND GST     1 ENE SOUTH HAVEN       42.40N 86.25W
03/14/2019  M52 MPH          VAN BUREN          MI   MESONET

            MESONET STATION MC099, 1 ENE SOUTH HAVEN.

0436 PM     TSTM WND GST     3 SSE SOUTH HAVEN       42.36N 86.26W
03/14/2019  M67 MPH          VAN BUREN          MI   AWOS

            AWOS STATION LWA, SOUTH HAVEN RGNL ARPT.

0512 PM     NON-TSTM WND GST 3 NE PORTAGE            42.23N 85.55W
03/14/2019  M46 MPH          KALAMAZOO          MI   ASOS

            ASOS STATION AZO, KZOO/BATTLE CREEK INTL
            AIRPORT.

0515 PM     HAIL             2 E PORTAGE             42.20N 85.56W
03/14/2019  M0.25 INCH       KALAMAZOO          MI   TRAINED SPOTTER

            REPORTED AT CENTER AND PORTAGE, KALAMAZOO
            MI. 2 MINUTES OF PEA SIZE HAIL.

0530 PM     TSTM WND DMG     1 NNE SCHOOLCRAFT       42.13N 85.63W
03/14/2019                   KALAMAZOO          MI   AMATEUR RADIO

            TEN INCH DIAMETER TREE BLOCKING S 14TH
            STREET IN SCHOOLCRAFT.

0531 PM     TSTM WND GST     3 NE PORTAGE            42.23N 85.55W
03/14/2019  M48 MPH          KALAMAZOO          MI   ASOS

            ASOS STATION AZO, KZOO/BATTLE CREEK INTL
            AIRPORT.

0535 PM     HAIL             3 SW BEDFORD            42.37N 85.27W
03/14/2019  M0.25 INCH       CALHOUN            MI   PUBLIC

0548 PM     TSTM WND GST     1 SSW SPRINGFIELD       42.31N 85.25W
03/14/2019  M56 MPH          CALHOUN            MI   ASOS

            ASOS STATION BTL, W K KELLOGG AIRPORT.

0555 PM     FLOOD            3 NNW FREMONT           43.50N 85.97W
03/14/2019                   NEWAYGO            MI   BROADCAST MEDIA

            A HOME IN FREMONT IS SURROUNDED BY MOVING
            WATER. VEHICLES ARE ALSO SURROUNDED BY
            WATER. VIDEO RELAYED BY WZZM.

0555 PM     FLOOD            NEWAYGO                 43.42N 85.80W
03/14/2019                   NEWAYGO            MI   EMERGENCY MNGR

            REPORTS OF MULTIPLE ROADS CLOSED DUE TO
            FLOODING IN NEWAYGO COUNTY. REPORTS OF 1.5
            INCHES OF RAIN TODAY COMBINED WITH SNOWMELT.

0558 PM     HEAVY RAIN       4 NW MONTAGUE           43.46N 86.42W
03/14/2019  M1.29 INCH       MUSKEGON           MI   CO-OP OBSERVER

            STANDING WATER IN YARDS.

0602 PM     HAIL             1 ENE CHARLOTTE         42.57N 84.82W
03/14/2019  M1.00 INCH       EATON              MI   TRAINED SPOTTER

            REPORTED AT ISLAND HIGHWAY AND INTERSTATE
            69, CHARLOTTE MI.

0605 PM     HAIL             1 SSE CHARLOTTE         42.56N 84.82W
03/14/2019  M1.25 INCH       EATON              MI   TRAINED SPOTTER

            REPORTED AT 813 EAST SHAW ST, CHARLOTTE MI.
            HAIL MEASURED FROM 1 INCH TO 1.25 INCH.
            ESTIMATE TIME PERIOD WAS 6PM TO 6:05PM.

0606 PM     HAIL             CHARLOTTE               42.56N 84.84W
03/14/2019  M0.75 INCH       EATON              MI   TRAINED SPOTTER

            REPORTED AT CHARLOTTE MI. ALSO SPOTTER
            MEASURED 50 MPH WIND SPEED.

0612 PM     FLOOD            1 ENE STANTON           43.30N 85.06W
03/14/2019                   MONTCALM           MI   PUBLIC

            NUMEROUS ROADS UNDER WATER IN MONTCALM
            COUNTY.

0615 PM     HAIL             DIMONDALE               42.65N 84.64W
03/14/2019  M0.88 INCH       EATON              MI   BROADCAST MEDIA

            RELAYED BY WLNS.

0625 PM     HAIL             2 N LANSING             42.74N 84.55W
03/14/2019  M0.25 INCH       INGHAM             MI   TRAINED SPOTTER

            REPORTED AT LANSING COMMUNITY COLLEGE,
            LANSING MI.

0630 PM     HAIL             1 NNW HASLETT           42.77N 84.41W
03/14/2019  M1.00 INCH       INGHAM             MI   TRAINED SPOTTER

&&
Local storm report, Mar 14, 8:28 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
828 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     2 ESE CALEDONIA         42.78N 85.49W
03/14/2019                   KENT               MI   PUBLIC

            TREE DOWN ON 100TH STREET A FEW MILES EAST
            OF CALEDONIA. RELAYED VIA SOCIAL MEDIA. TIME
            ESTIMATED BY RADAR.

&&

BB

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 11:01 PM EDTRiver Flood WarningGRROttawa7 days
Mar 14, 11:01 PM EDTRiver Flood WarningGRRClinton3 days
Mar 14, 11:01 PM EDTRiver Flood WarningGRRClinton7 days
Mar 14, 11:01 PM EDTRiver Flood WarningGRRKent3 days
Mar 14, 11:01 PM EDTRiver Flood WarningGRRIsabella45 hr
Mar 15, 9:05 AM EDTRiver Flood WarningGRRNewaygo5 days
Mar 15, 9:13 AM EDTRiver Flood WarningGRRNewaygo4 days
Mar 15, 9:13 AM EDTRiver Flood WarningGRRNewaygo6 days
Mar 15, 10:03 AM EDTRiver Flood WarningGRRMuskegon54 hr
Mar 15, 11:06 AM EDTRiver Flood WatchGRRIonia26 hr
Mar 15, 2:04 PM EDTAreal Flood AdvisoryGRRClare, Gratiot, Isabella, Lake, Mason, Mecosta and 5 more6 days

Nearby

River Flood Warnings in Michigan, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.